Pearls and Dreams
First, the good news ....
Last November, I was given a cholesterol test. I've had high cholesterol ever since I was diagnosed with Myasthenia, 13 years ago. Nothing I've done has lowered it. While, I thought my starving myself would have lowered it, I have learned, that not eating, will actually RAISE your cholesterol ..whoops. The last 2 years, I've worked with my nutritionist to lower my cholesterol, to no avail. The doctor's have really really tried to avoid using cholesterol meds, because they are so strongly contraindicated in Myasthenia Gravis. The problem is ... lupus can cause high cholesterol, and so can Metobolic Syndrome.
Last November, my numbers got so high, they could no longer not treat it with medicine, MG or not. My numbers were as follows:
Cholesterol 304 High (100-200)
HDL 41 (40-125)
Chol/HDL Ratio 7.41 High (0.00-4.44)
LDL 231 High (0-130)
Triglycerides 159 High (30-150)
Risk factor (ratio)
2x Average risk for women at 7.05
So, with numbers that high, they put me on Lipitor, within 4 days, I was short of breath. Within 8 days, I was having trouble walking and double vision was severe. If I had not been a long time MGer, I'd have wound up in the hospital, but since I've had it so long, I knew how to manage it on my own. (neurologist wasn't overly happy with me for making that decision on my own and telling him a month later).
In January, they decided that it was time to try me on another Statin drug. I had the same chance, but not an increased chance, of reacting to it. So, they put me on the Vytorin, which is mixed with another drug. I asked everybody and their dog to pray for me that my MG would not react to this medication. I knew that some myasthenics couldn't handle ANY statins, and other myasthenics could handle SOME statins and not others. I was willing to try a few and take the risks before throwing in the towel. This one worked. I've had quite a few charlie horses, but the CPK keeps coming back fine, when I stopped the Vytorin for a few days, the charlie horses didn't stop. So, the assumption is ..the Charlie horses are from exercise, lupus or prednisone. (I have a history of having charlie horses every single blasted time I get on prednisone, I always thought it was the high doses I was on, but I've only been on 5 mgs, now I'm on 2.5 going off for surgery, still having them!)
So, 6 months later ... my numbers are ...drum roll please :
Cholesterol 166 (100-200)
HDL 41 (40-125)
Chol/HDL Ratio 3.25 (0.00-4.44)
LDL 98 (0-130)
Triglycerides 87 (30-150)
I'm a little bit miffed. I work my tail off for years trying to make my cholesterol go down by working at it, and nothing happens but the numbers go up, and I take one little pill and the numbers drop like a rock!?Oh well, at least they're down!
Bad news time.
My lab work last week showed another (grrr) UTI. This one is a very strong bacteria, the lab results tested sensitive to only 2 antibiotics. I have to take Cipro. Cipro and MG are known enemies. Not as bad as MG and Erythromyacin, (I'd have to be in the hospital to take Erythromyacin, I don't breath well on that class), but not well at all. So, I pick up the 10 days worth of Cipro from my doctor and I start it. The next day, I start to realize that double vision is starting. By evening, drooping eyelids are an issue ..growl. Thursday, shortness of breath kicks in. Thursday afternoon, I'm noticing fatigue walking up our 4 stairs. Oh joy oh joy. MG and Cipro, I hate this drug! I look at the lab results, it's sensitive to Cipro and vancomycin ... I can't take mycins! GREAT!
So, I go to the urologist today. He's not happy that I've been off the preventative antibiotics for just 6 weeks and have yet another infection. So, he's putting me on 3 months of macrodantin, if I get another infection while on it, or soon after, then I have to go through urodynamic testing again.(don't ask, but if your doctor recommends this testing, run for your life!!!!!)I ask him if I can stop the Cipro, because it's bothering my MG. He says that he can see it's bothering my MG, this is the first time I LOOK like a myasthenic (grr) but, it's important, this is a nasty bug and the Cipro is necessary, even if the MG flares full up and supportive measures are necessary (by that, he means ICU and respirator! Thank GOD I'm not that bad!) UGH! I'm just uncomfortable and dreaming about having trouble with my MG. I'm dreaming that things are as bad as they were pre diagnosis days. REALLY uncomfortable scary dreams. Out in public, falling, unable to move my legs and get up, or unable to get a fork full of food from the plate to my mouth, unable to chew, or swallow without choking (ok, so that one happens weekly regardless of how my MG is doing, that's my very first fatigue symptom to flare). At least the dreams are worse than the reality!!
At least the Cipro just causes a bit of discomfort and a reminder of just how uncomfortable MG can be instead of full blown Myasthenic crisis!!!!!!!!!!!!!!!!! I'm wondering if Cipro is causing my lupus flare I've been in for the last 4 days, too.
Tomorrow, my husband goes to his cardiologist to set up for stress test. He agreed today in his appt with the primary care doc, and then again, as soon as we walked out, started to say why he shouldn't be getting one ARGH!!!!
I go to my orthopedic doctor to have final appt before knee surgery & find out about my shoulder MRI ... ugh. Hopefully I will remember to tell him that we forgot to set the surgery up as 23 hour admit and it was set up as outpatient. They don't do me outpatient ... Myasthenia & surgery don't get along really well. (MG and life don't get along well!)